Missouri, 2010Flash Flood in Missouri, May 20, 2010
May 20, 2010 · NWS LSX · 1 event in 1 county or zone
An upper level storm system moved through the region, triggering showers and thunderstorms. Some isolated areas of heavy rain fell in Crawford county, causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level storm system moved through the region, triggering showers and thunderstorms. Some isolated areas of heavy rain fell in Crawford county, causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 20, 5:59 AM CST, 1 minute earlier.
Area forecast discussion, May 20, 5:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
659 AM CDT THU MAY 20 2010
.DISCUSSION...
/332 AM CDT THU MAY 20 2010/
PRIMARY CONCERNS THIS MORNING ARE POPS AND QPF THRU FRIDAY. STRONG
MCS MOVING THROUGH OKLAHOMA AND ARKANSAS THIS MORNING APPEARS TO BE
EATING INTO SOME OF THE EXPECTED HEAVIER RAINFALL FOR OUR AREA.
RADAR RETURNS HAVE DEFIANTLY WEAKENED OVER SOUTHWEST MISSOURI NORTH
OF THE MCS...AND SURFACE OBS HAVE GENERALLY BEEN REPORTING LESS THAN
.30 INCH PER HOUR WITH MANY REPORTS BETWEEN .10 AND .20 INCH PER
HOUR. NAM/GFS/GEM APPEAR TO BE CAPTURING THIS WEAKENING TREND
FAIRLY TO VARYING DEGREES AS THEY WEAKEN THE AREA OF 850MB MCON
LATER THIS MORNING. THIS COULD BE IN RESPONSE TO RAIN COOLED AIR
NORTH OF THE MCS INTERFERING WITH THE ISENTROPIC LIFT/MOISTURE
TRANSPORT INTO THE AREA. THIS IDEA IS BORNE OUT IN THE 4KM NCEP
WRF-NMM WHICH APPEARS TO BE PERFORMING VERY WELL SO FAR THIS
MORNING. HAVE THEREFORE LOWERED QPF SEVERAL TENTHS OF AN INCH
ACROSS THE AREA AFTER 12Z TODAY. THAT BEING SAID...I STILL THINK
MOST IF NOT ALL OF THE CWA WILL SEE AT LEAST SOME LIGHT TO MODERATE
RAINFALL TODAY...SO CATEGORICAL POPS ARE STILL APPROPRIATE.
ANOTHER ROUND OF PRECIPITATION SHOULD BREAK OUT THIS
AFTERNOON OVER PARTS OF WESTERN/SOUTHWESTERN MISSOURI UNDER THE COLD
CORE OF THE UPPER SYSTEM WHICH WILL ROTATE NORTHEAST INTO CENTRAL
AND NORTHEAST MISSOURI. ADDITIONALLY...ANOTHER LOBE OF VORTICITY
WILL MOVE AROUND THE SOUTHEAST FLANK OF THE SHORTWAVE INTERACTING
WITH THE LOW LEVEL JET AND BRINGING SOUTHEAST MISSOURI AND SOUTHERN
ILLINOIS ANOTHER WAVE OF RAIN. STILL THINK MODERATE TO HEAVY RAIN
IS A REAL POSSIBILITY WITH THE SOUTHERN FORCING SO HEAVIER QPF STILL
LOOKS OK...BUT DID BACK OFF A FEW TENTHS ELSEWHERE. FRIDAY'S
PRECIPITATION LOOKS FAIRLY SCATTERED AND LIGHT IN NATURE AS THE
STORM PULLS EAST INTO THE OHIO VALLEY. COULD STILL BE ABOUT .20 INCH
OVER PARTS OF SOUTHERN ILLINOIS...BUT THE REST OF THE AREA WILL
LIKELY RECEIVE .10 INCH OR LESS. THESE REDUCTIONS IN QPF BRING THE
OVERALL STORM TOTAL DOWN TO 2 INCHES OR LESS OVER THE AREA. LOCALLY
HIGHER AMOUNTS ARE POSSIBLE OF COURSE WHERE THERE'S TRUE
CONVECTION...MOST LIKELY OVER THE EASTERN OZARKS AND PARTS OF
CENTRAL MISSOURI.
REMAINDER OF THE SHORT TERM STILL LOOKS HOT AND HUMID. 850MB TEMPS
INCREASE TO 18-20C THIS WEEKEND PRETTY MUCH GUARANTEEING TEMPS IN
THE UPPER 80S AND LOWER 90S. STILL LOOKS LIKE THE HUMIDITY IS GOING
TO GET PRETTY HIGH AS DEWPOINTS SOAR INTO THE MID AND EVEN UPPER 60S
IN SOME SPOTS. THIS WILL FEEL PRETTY OPPRESSIVE GIVEN THE
RELATIVELY COOL WEATHER WE'VE BEEN EXPERIENCING SO FAR THIS SPRING.
CARNEY
&&
.AVIATION...
/638 AM CDT THU MAY 20 2010/
LOOKING FOR RAIN OVER AREA TO SPLIT INTO TWO AREAS OVER THE NEXT
FEW HOURS...WITH THE RAIN BAND EXTENDING FROM NW MO INTO STL AREA
ROTATING N WHILE MORE EXTENSIVE AREA OF RAIN/EMBEDDED TSRA IN SE
MO SHIFTS EAST AND WEAKENS. THIS SHOULD MEAN A FAIR AMOUNT OF DRY
TIME LATER THIS MORNING AND INTO THE AFTERNOON...WITH PERHAPS SOME
SPOTTY REDEVELOPMENT OF SHOWERS IN THE PERSISTENT WAA REGIME. MOS
GUIDANCE REALLY HITS THE IFR CIGS THROUGHOUT THE DAY AND
NIGHT...AND WITH A BREAK IN THE RAIN THIS SEEMS TO0 LOW SO HAVE
RAISED CIGS INTO THE MVFR RANGE LATER THIS MORNING AND INTO THE AFTERNOON.
SHORT RANGE GUIDANCE SUGGESTS NEXT ROUND OF PRECIP SHOULD DEVELOP
AS LOW TOPPED CONVECTION BENEATH UPPER LOW OVER W MO LATER THIS
AFTERNOON...WITH THIS ACTIVITY WORKING EAST DURING THE EVENING.
THINK THAT THE ACTIVE CONVECTION SHOULD REACH COU BY EARLY
EVENING...BUT ROUGH EXTRAPOLATION OF THIS ACTIVITY MEANS A LATE
EVENING ARRIVAL NEAR THE MISSISSIPPI RIVER WHEN INSTABILITY WILL
BE VERY LIMITED...SO HAVE ATTEMPTED TO MINIMIZE THE THUNDER THREAT
AT STL AND SUS. CIGS SHOULD DROP TO IFR TONIGHT AS CENTER OF LOW
DRIFTS THROUGH AREA.
SPECIFICS FOR KSTL...
IFR CIGS AND OCNL IFR VSBYS SHOULD PERSIST THROUGH MID MORNING
WITH THE CONTINUOUS RAIN. ROUGH EXTRAPOLATION OF THE BACK EDGE OF
THE PRECIP SUGGESTS RAIN SHOULD END BETWEEN 15-16Z. THIS SHOULD
ALLOW AN INCREASE OF VSBYS AND CIGS INTO THE MVFR CAT FOR THE
AFTERNOON AND EARLY EVENING...WITH A POSSIBILITY OF SPOTTY RAIN OR
DRIZZLE CAUSING BRIEF RETURNS TO IFR THROUGH EARLY AFTERNOON. AS
MENTIONED ABOVE INSTABILITY FORECAST FOR THE EVENING HOURS
SUGGESTS VERY LIMITED SUPPORT FOR CONVECTION...SO HAVE TRIED TO
REFLECT THIS BY USING VCTS IN THE 03-06Z TIME FRAME.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR AUDRAIN MO-BOONE
MO-CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
IRON MO-MADISON MO-MONITEAU MO-MONROE MO-MONTGOMERY MO-
OSAGE MO-REYNOLDS MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-
WARREN MO-WASHINGTON MO.
IL...NONE.
&&
WFO LSXHazardous weather outlook, May 20, 4:12 AM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
512 AM CDT THU MAY 20 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
512 AM CDT THU MAY 20 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE TODAY AND TONIGHT.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.
HOWEVER...EXCESSIVE RUNOFF FROM THE HEAVY RAIN COULD LEAD TO FLASH
FLOODING. THE HIGHEST THREAT FOR FLASH FLOODING WILL BE OVER PARTS
OF CENTRAL AND SOUTHEAST MISSOURI.
MODERATE FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI...
MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE FLOOD
STATEMENTS FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY. THE STORMS
ARE NOT EXPECTED TO BE SEVERE. ADDITIONALLY...FLASH FLOODING IS
STILL A POTENTIAL THREAT...THOUGH THE POSSIBILITY FOR FLASH
FLOODING WILL BE DIMINISHING THROUGH THE DAY.
MODERATE FLOODING IS EXPECTED TO CONTINUE ON PARTS OF THE
MISSISSIPPI...MISSOURI...AND LA MOINE RIVERS. SEE THE APPROPRIATE
FLOOD STATEMENTS FOR SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
CARNEY
In the hours before
Local storm report, May 20, 4:55 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
555 AM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM HEAVY RAIN STEELVILLE 37.97N 91.36W
05/20/2010 M2.40 INCH CRAWFORD MO TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT.
&&
TRUETTLocal storm report, May 20, 4:56 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
556 AM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 AM HEAVY RAIN 7 S STEELVILLE 37.87N 91.36W
05/20/2010 M2.40 INCH CRAWFORD MO TRAINED SPOTTER
RAINFALL SINCE MIDNIGHT.
&&
CORRECTED LOCATION
TRUETTLocal storm report, May 20, 5:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM HEAVY RAIN 14 ESE SULLIVAN 38.14N 90.93W
05/20/2010 M1.30 INCH WASHINGTON MO TRAINED SPOTTER
RAINFALL OVER THE PAST 12 HOURS.
&&
TRUETTFlash Flood, Crawford
- When
- May 20, 6:00 AM CST to 9:00 AM CST
- Where
- Crawford County, 2.81 mi ENE of Jake Prairie to 1.67 mi W of Cook Station
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.191, -91.476
Between 1 and 3 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including County Roads C and N near Bourbon, as well as low water crossings on County Road AA and TT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, May 20 to 21, 20101 injured · $621,000 · 1.75 in hail · 36 events
- Tornado and Flash Flood in Mississippi, May 20, 2010$363,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 20, 2010$164,000 · EF0 · 50 events
- Damaging Winds in Louisiana, May 20, 2010$140,000 · 60 kt wind · 7 events
- Flood in Alaska, May 20 to 21, 2010$135,000 · 1 event
- Flooding and Hail in Missouri, May 20 to 21, 2010$15,000 · 0.75 in hail · 43 events
- Hail and Damaging Winds in Louisiana, May 20, 2010$55,000 · 1.75 in hail · 12 events
- Flash Flood in Tennessee, May 20, 2010$60,000 · 1 event
- Wildfire in California, May 20 to 21, 20101 injured · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 20, 201056 kt wind · 4 events
- Hail and Damaging Wind in Texas, May 20, 20101 in hail · 2 events
- Hail and Damaging Wind in Montana, May 20, 201050 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236354.